Desvenlafaxine overdose and the occurrence of serotonin toxicity, seizures and cardiovascular effects
Datasets usually provide raw data for analysis. This raw data often comes in spreadsheet form, but can be any collection of data, on which analysis can be performed.
Context: Desvenlafaxine is used to treat major depression. Desvenlafaxine is also the active metabolite of venlafaxine. Venlafaxine overdose can cause serotonin toxicity, seizures and cardiovascular effects, but there is limited information on desvenlafaxine overdose.
Objective: We aimed at investigating the clinical effects and complications from desvenlafaxine overdose.
Materials and methods: This was a retrospective observational study of desvenlafaxine overdoses over a six-year period. Demographic details, dose and timing of the overdose, together with clinical effects, treatment and complications were extracted from a local hospital network database or the medical records of patients following hospital admission with a desvenlafaxine overdose.
Results: There were 182 cases of desvenlafaxine overdose included in the study. From the 182 cases, 75 were desvenlafaxine (± alcohol) only ingestions and 107 included one or more co-ingested drugs. In single-agent desvenlafaxine ingestions, median age was 25 years (range: 13–68 years) with a median ingested dose of 800 mg (range: 250–3500 mg; interquartile range (IQR): 600–1400 mg), and 54/75 (72%) were female. The Glasgow Coma Score (GCS) was 15 in 68/74 (92%) patients, 13–14 in 5/74 (7%), and was seven in one patient following aspiration. Mild hypertension (systolic blood pressure [BP] > 140–180 mmHg) occurred in 23/71 patients (32%), and tachycardia occurred in 29/74 (39%) patients. There were no abnormal QT intervals and no QRS >120 m s. Serotonin toxicity was diagnosed by the treating physician in 7/75 (9%) patients, but only one of these met the Hunter Serotonin Toxicity Criteria. None of the 75 patients who took desvenlafaxine only (± alcohol) had seizures, were admitted to intensive care or died. In comparison, the 107 patients taking desvenlafaxine in overdose with other medications developed more pronounced toxicity. Generalised seizures occurred in 5/107 (5%), but in three of these cases co-ingestants were possible proconvulsants. Fifteen patients had a GCS ≤9 and none had an abnormal QT or QRS. Severe effects appeared to be associated with coingestants.
Conclusion: Desvenlafaxine overdose causes minor effects with mild hypertension and tachycardia. The risk of seizures or serotonin toxicity is low.